Welcome back to Five Minutes, the podcast series where we speak to the most interesting people in the world of malaria.
Today I speak with Professor Jane Quinn from the Charles Stuart University in Australia. She works extensively with military veterans exposed to quinolone antimalarials, to gain a better understanding of the neuropsychiatric health conditions that can be caused by their exposure.
She also has first-hand experience with Mefloquine, her husband was given the malaria drug whilst serving in the British army.
I’m keen to know more about what Professor Jane Quinn thinks of the FDA’s approval of Tafenoquine, and whether money is being put before ethics when it comes to the development of quinoline drugs.
Remember, you can access all of these interviews online by heading to fightmalaria.uk/Tafenoquine2018.
This is Five Minutes with Professor Jane Quinn.
We’ve been talking a lot about Mefloquine recently. The drug, sold under the brand name Lariam, has been known to cause several neurological side effects. Could you talk me through what side effects someone taking Lariam may experience?
I certainly can. There’s quite a range. So people can experience anxiety, depression, paranoia, some people suffer seizures, some people exhibit balance disorders so problems with maintaining upright positions, nausea, the feelings of dizziness and seasickness and aggregation of effects. So some people can be extremely severely affected and have quite marked cognitive dysfunction and cognitive decline. But it can be more mildly affected, but in general, it’s a range of neurological effects that span a lot of areas in the brain.
What do you say to people who say that actually, this has nothing to do with Mefloquine, it’s to do with being in the military, it’s to do with PTSD?
Look, there are quite clear ways of establishing causality from a medical perspective. There are a number of key criteria that need to apply. One of which is that you didn’t experience those symptoms before you took the drug. You take the drug and do experience the symptoms and there is a relationship between taking that drug and experiencing those symptoms and then when you discontinue the drug, some or all of those symptoms go away.
Your husband was given the drug whilst serving in the army. Could you tell us how he reacted to the drug?
Yes, he was. He was given Mefloquine for a live firing exercise in Kenya and that was a common training deployment for the British Army and still is. He experienced severe nightmares while he was taking Mefloquine while he was in the Kenyan exercise and an acute depression. He’d never experienced depression before in his life, he had no concept of what that was actually like prior to taking Mefloquine and that was something that really was extremely powerful. He was a very profound depression and he became suicidal.
There’s some debate as to whether Mefloquine and Tafenoquine are similar and will cause similar side effects, are they similar drugs?
They come from the same chemical family. Both Mefloquine and Tafenoquine are synthetic compounds, so regardless of the drugs works at a biochemical level, the chemical similarity is enough that the tissues in the body that are highly reactive and responsive in Mefloquine and also highly active and responsive to Tafenoquine.
Is there enough evidence to suggest that Tafenoquine is a safe drug?
I would say that the evidence is not there to prove that. And in fact, we’ve seen a significant amount of evidence presented to the FDA in the last two weeks. One dossier came from GlaxoSmithKline where they were clearly stating a side effect profile.
Professor Jane Quinn, thank you.
You’re very welcome.
Please Note: Due to time restrictions on this podcast, some parts of the interview have been omitted. You can read a full transcript of the entire interview by clicking here.